Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 4, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Feb 21, 2023, 3:18 PM CST for 24 counties in Texas. It took effect at Feb 22, 2023, 10:00 AM CST. It was in force for 10 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 21, 2023, 3:18 PM CST (21:18 UTC)
- In effect from
- Feb 22, 2023, 10:00 AM CST
- Expired
- Feb 22, 2023, 8:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Midland/Odessa, TX
All 24 counties
Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 45 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 10:51 AM CST | NON-TSTM WND GST 55 | 2 Nne Seminole, TX | MESONET STATION 25 SEMINOLE 2N. |
| Feb 22, 10:52 AM CST | NON-TSTM WND GST 58 | 1 Nw Midland Internatio, TX | ASOS STATION KMAF MIDLAND. |
| Feb 22, 11:07 AM CST | NON-TSTM WND GST 55 | 2 E Andrews, TX | MESONET STATION 48 2E ANDREWSW. |
| Feb 22, 11:29 AM CST | NON-TSTM WND GST 66 | 1 Wsw Seagraves, TX | MESONET STATION 15 SEAGRAVES 1SW. |
| Feb 22, 2:30 PM CST | NON-TSTM WND GST 55 | 5 Nnw Odessa, TX | ASOS STATION KODO ODESSA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2125 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -131 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
408 WWUS84 KMAF 212118 CCA RFWMAF URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Midland/Odessa TX 318 PM CST Tue Feb 21 2023 ...A RED FLAG WARNING IS IN EFFECT FROM LATE WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE PERMIAN BASIN, LOWER TRANS PECOS, AND BIG BEND... TXZ045>048-050>053-059>063-067>070-075-082-274>282-220900- /O.UPG.KMAF.FW.A.0004.230222T1600Z-230223T0200Z/ /O.NEW.KMAF.FW.W.0004.230222T1600Z-230223T0200Z/ Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Terrell-Reeves County Plains-Chinati Mountains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills-Central Brewster County- Chisos Basin-Presidio Valley-Lower Brewster County- 318 PM CST Tue Feb 21 2023 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CST WEDNESDAY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE PERMIAN BASIN, LOWER TRANS PECOS, AND BIG BEND... * AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, Martin, Howard, Mitchell, Loving, Winkler, Ector, Midland, Glasscock, Ward, Crane, Upton, Reagan, Pecos, Terrell, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County, Chisos Basin, Presidio Valley and Lower Brewster County. * TIMING...Late Wednesday morning through Wednesday evening. * WINDS...Southwest 30 to 40 mph with gusts up to 65 mph. * RELATIVE HUMIDITY...As low as 8 percent. * RFTI...6 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. Ensure that chains attached to trailers will not touch the pavement, thereby eliminating the possibility to generate sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
2 follow-up statements
528 WWUS84 KMAF 220905 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 305 AM CST Wed Feb 22 2023 ...A RED FLAG WARNING IS IN EFFECT FROM LATE WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE PERMIAN BASIN, LOWER TRANS PECOS, AND BIG BEND... TXZ045>048-050>053-059>063-067>070-075-082-274>282-222115- /O.CON.KMAF.FW.W.0004.230222T1600Z-230223T0200Z/ Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Terrell-Reeves County Plains-Chinati Mountains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills-Central Brewster County- Chisos Basin-Presidio Valley-Lower Brewster County- 305 AM CST Wed Feb 22 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE PERMIAN BASIN, LOWER TRANS PECOS, AND BIG BEND... * AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, Martin, Howard, Mitchell, Loving, Winkler, Ector, Midland, Glasscock, Ward, Crane, Upton, Reagan, Pecos, Terrell, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County, Chisos Basin, Presidio Valley and Lower Brewster County. * TIMING...Late Wednesday morning through Wednesday evening. * WINDS...Southwest 30 to 40 mph with gusts up to 60 mph. * RELATIVE HUMIDITY...As low as 11 percent. * RFTI...5 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. Ensure that chains attached to trailers will not touch the pavement, thereby eliminating the possibility to generate sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
394 WWUS84 KMAF 222102 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 302 PM CST Wed Feb 22 2023 TXZ045>048-050>053-059>063-067>070-075-082-274>282-230200- /O.CON.KMAF.FW.W.0004.000000T0000Z-230223T0200Z/ Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Terrell-Reeves County Plains-Chinati Mountains-Marfa Plateau- Davis Mountains-Davis Mountains Foothills-Central Brewster County- Chisos Basin-Presidio Valley-Lower Brewster County- 302 PM CST Wed Feb 22 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND VERY HIGH TO EXTREME FIRE DANGER FOR THE PERMIAN BASIN, LOWER TRANS PECOS, AND BIG BEND... * AFFECTED AREA...Gaines, Dawson, Borden, Scurry, Andrews, Martin, Howard, Mitchell, Loving, Winkler, Ector, Midland, Glasscock, Ward, Crane, Upton, Reagan, Pecos, Terrell, Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis Mountains, Davis Mountains Foothills, Central Brewster County, Chisos Basin, Presidio Valley and Lower Brewster County. * TIMING...Late Wednesday morning through Wednesday evening. * WINDS...Southwest 30 to 40 mph with gusts up to 65 mph. * RELATIVE HUMIDITY...As low as 10 percent. * RFTI...5 or critical. * IMPACTS...Avoid the use of open flames or any activities that may generate sparks. Accidental ignitions may have the potential to grow into dangerous wind-driven wildfires. Ensure that chains attached to trailers will not touch the pavement, thereby eliminating the possibility to generate sparks. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 21, 11:40 AM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Feb 21, 11:40 AM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1140 AM CST Tue Feb 21 2023
...New AVIATION...
.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 303 AM CST Tue Feb 21 2023
Very windy and warm conditions dominate the short term part of our
forecast. An upper trough currently over Baja will begin to move
east today before quickly weakening and lifting into the Plains
tonight/Wednesday. Ahead of this system, strong downslope flow will
develop this afternoon helping temperatures climb to the warmest we
have seen so far this year. The majority of the forecast area will
see highs in the 80s with 70s over SE NM and the higher terrain.
Gusty winds are again expected in the Guadalupe and Delaware
Mountains where a High Wind Warning remains in effect. Winds could
gust to near 50 mph on the adjacent plains again this afternoon but
this should be brief compared to yesterday.
By this evening, large scale lift and low level moisture will
increase as the trough nears the area. Showers and an isolated storm
or two are likely to form along a quick moving Pacific front. QPF
amounts will be limited to less than 0.1" except in heavier storms.
Any rainfall will exit the region by sunrise Wednesday as we then
look ahead to a very windy day. A strong mid level jet and deep
mixing will bring 50+ kt wind gusts to the surface for at least
the NW third of the forecast area. Will issue a High Wind Watch
for most locations west of Midland/Odessa. A Wind Advisory will
likely be needed at a later time for the rest of the area. Blowing
dust is likely to limit visibilities throughout the day. The
Pacific front won't knock us below normal, but will cool
temperatures about 10 degrees. Fire weather concerns also increase
for much of the area; please see the fire wx discussion below.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 303 AM CST Tue Feb 21 2023
Thursday is expected to be calm and quiet in comparison to our
blustery Wednesday. Winds will be on the decrease area-wide through
Thursday morning. Temperatures remain mild in the 40s for the
majority during the morning hours. Winds begin to flip back around
to southerly as lee troughing returns as a weak shortwave trough
moves into the southwestern CONUS. Temperatures continue their warm
trend during the afternoon with temperatures climbing into the 60s
and 70s for most. As the weak shortwave trough passes north of the
region, a backdoor cold front sneaks into the Permian Basin. Low
clouds trapped in the frontal inversion may keep portions of the
central and eastern Permian Basin in the 50s and low 60s through
Friday afternoon while other locations warm well into the 70s and
80s.
Winds quickly flip back around to southerly by Saturday as another
weak impulse ejects out of northern Mexico in the southwesterly mid-
level flow. This may bring some light precipitation early Saturday
as this occurs but some dryness in the mid-levels will likely limit
QPF amounts. Temperatures remain cooler across the Permian Basin
with abundant cloud cover keeping many locations in the 60s through
the afternoon. Other locations warm into the 70s and 80s across much
of the area during the afternoon. Heading into Sunday, a large upper-
level low off the coast of California will quickly open and eject
eastward. By evening, this system is currently forecast to be just
west of our region. Precipitation may develop ahead of this system
during the late afternoon and evening hours with seasonably warm
high temperatures in the 70s and 80s once again. Windy conditions
should also develop across portions of the area as this system moves
across. Temperatures are expected to continue to be warm heading
into the following week behind this system.
&&
.AVIATION...
(18Z TAFS)
Issued at 1127 AM CST Tue Feb 21 2023
A trough over the Gulf of California will approach West Texas and
Southeast New Mexico this afternoon and tonight. Southwesterly
surface flow is expected to increase throughout the afternoon. The
700mb jet accompanying this system will pass though the area
overnight, the timing of which will minimize impacts w/the absence
of diurnal mixing. However, pressure gradients will be tight
enough to keep winds elevated/gusty overnight. Models develop
precip along the leading edge of the trough, but chances are too
low except for maybe some -SHRA at KMAF overnight. Wednesday, a
secondary trough arrives, and will increase winds further. We've
added MVFR visibilities Wednesday to coincide w/strongest winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 53 73 46 71 / 60 0 0 0
Carlsbad 44 66 40 69 / 40 0 0 0
Dryden 55 80 49 77 / 20 0 0 0
Fort Stockton 51 76 42 75 / 30 0 0 0
Guadalupe Pass 39 58 38 60 / 40 0 0 0
Hobbs 43 65 39 66 / 40 0 0 0
Marfa 38 69 35 70 / 40 0 0 0
Midland Intl Airport 50 72 46 71 / 50 0 0 0
Odessa 50 72 46 70 / 50 0 0 0
Wink 46 73 41 71 / 30 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until midnight CST /11 PM MST/ Wednesday night
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
High Wind Watch from 9 PM CST this evening through Wednesday
evening for Andrews-Central Brewster County-Chinati
Mountains-Chisos Basin-Davis Mountains-Davis Mountains
Foothills-Dawson-Eastern Culberson County-Gaines-Loving-
Marfa Plateau-Reeves County Plains-Van Horn and Highway 54
Corridor-Winkler.
Fire Weather Watch from Wednesday morning through Wednesday
evening for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Ector-Gaines-Glasscock-Howard-
Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Presidio Valley-Reagan-Reeves County Plains-
Scurry-Terrell-Upton-Ward-Winkler.
NM...High Wind Warning until 11 PM MST Wednesday for Guadalupe
Mountains of Eddy County.
High Wind Watch from 8 PM MST this evening through Wednesday
evening for Central Lea County-Eddy County Plains-Northern
Lea County-Southern Lea County.
&&
SHORT TERM...29
LONG TERM....91
AVIATION...44Hazardous weather outlook, Feb 21, 2:20 PM CST, 58 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 220 PM CST Tue Feb 21 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-222030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 220 PM CST Tue Feb 21 2023 /120 PM MST Tue Feb 21 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A High Wind Warning remains in effect through Wednesday evening for the Guadalupe and Delaware Mountains. The High Wind Warning will expand west and south this evening to include the southeastern New Mexico plains and the upper Trans Pecos, Davis and Chinati mountains, and much of the Big Bend region of west Texas and will continue through Wednesday afternoon. A Wind Advisory will be in effect from this evening through Wednesday afternoon for the remainder of west Texas. Motorists, especially those driving high-profile vehicles, are urged to exercise extreme caution, especially on north-south oriented roads. In addition, blowing dust may reduce visibility to below a half mile at times, especially downwind of cotton fields and construction areas. A Red Flag Warning will be in effect from Wednesday morning through early Wednesday evening for the Permian Basin, the upper and lower Trans Pecos, and the Big Bend regions of west Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 2:38 AM CST | Fire Weather Watch | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 18 more | 12 hr |
| Feb 21, 3:02 AM CST | High Wind Watch | MAF | Andrews, Brewster, Culberson, Dawson, Gaines, Jeff Davis and 4 more | 12 hr |
| Feb 21, 2:34 PM CST | Wind Advisory | MAF | Borden, Brewster, Crane, Culberson, Ector, Glasscock and 12 more | 30 hr |
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.